Why do multi vitamins cause nausea?

Written by james bolger
  • Share
  • Tweet
  • Share
  • Email

That multi vitamin you take for your health may also make you feel sick. While vitamin supplements are generally safe, you may feel nausea or have an upset stomach after taking one. In most cases, this is a minor reaction that soon passes. But if you ignore the instructions on the vitamin label, take too much, or take it with another medication, nausea could serve as a warning sign that you've taken too much or not followed directions.

Other People Are Reading

Mechanism of Nausea Caused by Multi Vitamins

According to Andipharm, a consortium of European Drug Manufacturers, the exact mechanism of nausea is not understood well. The basic nausea reflex, called emesis, seems to be triggered by cells known as receptors in the stomach or intestines when they register a toxic or otherwise unwelcome substance in the digestive tract. The receptors send messages to an area of the brain known as the vomiting centre, which in turn causes a sensation of queasiness and other feelings of nausea in the affected person. Specific reasons why taking a multivitamin can trigger this response include a failure to follow the label instructions, overdosing, and/or vitamin and mineral interactions with other medications.

Nausea as a Side Effect of Normal Use

According to the National Institutes of Health, multivitamins often cause nausea when taken on an empty stomach or in the wrong dose. Be sure to read the label carefully, for instructions on when and how often to take the pill, and whether to take it before or after meals. If the problem persists, try another over-the-counter variety, or ask your doctor for a prescription alternative.

Nausea Due to Overdose

It's possible to overdo it with specific vitamins and minerals found in a multivitamin. The Mayo Clinic warns that high levels of Vitamin C can cause nausea and other problems. The Canadian Medical Association warns that high amounts of minerals such as magnesium, phosphorus and iron can cause nausea. In very high doses, these minerals can be toxic. Pregnant women are often advised to take calcium supplements, but too much calcium can also be harmful. If taking a multivitamin, you may need to stop taking other single vitamins, to avoid the risk of overdose. Check with your health care provider if you are unsure of whether to take a multivitamin and an individual vitamin supplement.

Nausea Due to Drug Interactions

Nausea can be a sign of a vitamin-medication interaction. If you take over-the-counter or prescription medicines, ask your doctor before starting a multivitamin. According to the Food and Drug Administration, vitamins and minerals may change the function or reduce the effectiveness of some medicines, including pain relievers, diuretics, blood thinners, seizure medicines and cancer-fighting drugs.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.